Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 307, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 17, 2002, 10:57 PM CST for Bourbon County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2002, 10:57 PM CST (04:57 UTC)
- Expired
- Dec 18, 2002, 12:00 AM CST
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:10 PM CST | Hail 0.75 | Ft Scott, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS53 KSGF 180457 SVRSGF KSC011-180600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1057 PM CST TUE DEC 17 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS * UNTIL MIDNIGHT CST * AT 1054 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 9 MILES EAST OF HEPLER...OR 11 MILES SOUTHWEST OF FORT SCOTT...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REDFIELD BY 1105 PM CST. FORT SCOTT BY 1120 PM CST. FULTON BY 1140 PM CST. THE TOWNS OF PAWNEE STATION AND HIATTVILLE ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CST FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3769 9493 3766 9463 3803 9459 3804 9487 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:20 PM CST, 8 hours 37 minutes earlier.
Area forecast discussion, Dec 17, 2:20 PM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CST TUE DEC 17 2002 FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING. VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON. LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN. AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE TO NEAR 500 M2/S2. MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH CENTRAL MISSOURI WEDNESDAY EVENING. THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. ISC GRIDS ALREADY SENT. .SGF... MO...NONE. KS...NONE. JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 2 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: LARGE HAIL DAMAGING WINDS ISOLATED TORNADOES AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS. INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. DISCUSSION: A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED AFTER 10 PM. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 17, 10:09 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM HALLTOWN MO 1.75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0958 PM HALLTOWN MO .5 INCH HAIL
12/17/02 LAWRENCE HAIL COVERING ROADS IN
TOWN . REPORTED BY HAM
RADIO OPERATOR.
0958 PM WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 4 N WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:19 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.Local storm report, Dec 17, 10:31 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:38 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM 9 W MONETT MO TORNADO
12/17/02 BARRY TORNADO ON GROUND.
DEBRIS CLOUD SPOTTED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Dec 17, 10:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM FAIR GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY FIRE AND
RESCUE.Special weather statement, Dec 17, 10:50 PM CST, 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1050 PM CST TUE DEC 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 779...IN EFFECT UNTIL 400 AM CST WEDNESDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:38 PM CST | Severe Thunderstorm Warning | SGF | Crawford | 22 min |
| Dec 18, 12:03 AM CST | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 57 min |
| Dec 18, 12:44 AM CST | Tornado Warning | SGF | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.